Hail, Johnson
- When
- June 28, 4:15 PM CST
- Where
- Johnson County, 2.96 mi NNE of Tecumseh Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.470, -96.160
|These storms formed in response to a slow-moving cold front that passed through the region during the afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
During the afternoon hours of the 28th, an isolated supercell thunderstorm developed over southeast Nebraska and dropped large hail over Johnson County, NE.|These storms formed in response to a slow-moving cold front that passed through the region during the afternoon and early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 28, 3:44 PM CST, 31 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 444 PM CDT Wed Jun 28 2017 .SHORT TERM...(Tonight through Saturday) Issued at 444 PM CDT Wed Jun 28 2017 Nose of mid-level jet streak moving across Nebraska evident on recent water vapor loop. Theta-e axis runs from Des Moines to Concordia. Isolated severe storms developed rapidly in southwest Iowa where SBCAPES 3500-4000 J/kg and bulk shear values 50kts. A tornadic storm is rooted on boundary and continues to push east. Given little in the way to interrupt inflow and the storm and given it's developing on the nose of ULJ jet streak, do not expect it to dissipate. Additional development to the southwest of leading storm, along aforementioned theta-e axis. Storms expected to continue to persist until mid-evening, then models build upper level ridge into Nebraska, and that may supress convection. Lull will be short-lived, as short wave advances out of Rockies aft 06 UTC. Cold pool action will determine how far south surface theta-e activity will push this evening; however, with approaching wave, likely will see storms to continue percolating across southern Nebraska and southwest Iowa fed by peristent isentropic lift. There may be a brief lull in activity on Thursday morning due to mesoscale subsidence. Boundary remains quasi-stationary on Thursday, and more potent upper level wave moves out into central plains. Deterministic and ensembles all develop storms along lingering boundary and additional developing expected along psuedo warm front across northern NE. H5 westerlies and H8 southwesterlies will allow storms to persist into the overnight. Expect storms to diminish Friday morning, with a reprieve lasting into Saturday. .LONG TERM...(Saturday night through Wednesday) Issued at 444 PM CDT Wed Jun 28 2017 Bulk of weekend looks dry, though moist southerly flow and warm temperatures will allow for isolated diurnal convection. MCS development late Sunday into Monday, will be the next possible threat of severe weather. GEFS developing weak upper level ridging over the area late Monday, though a few members also showing an undercutting trough. Due to mixed signal, cannot get too bullish on PoPs at this time. Due to increased H5 ridging, temperatures rising a little above normal. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 121 PM CDT Wed Jun 28 2017 VFR ceilings and visibilities are forecast at KOFK, KOMA, and KLNK. Surface cold front extending from western MN to south central Nebraska at 17Z will move southeast during the forecast period. Thunderstorms are forecast after 21Z along and south of the front. VCTS was added to the KOMA and KLNK TAFS after 23Z. Winds will shift after cold front passage to the northwest. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Fortin LONG TERM...Fortin AVIATION...Smith
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 506 PM CDT Wed Jun 28 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-291215- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 506 PM CDT Wed Jun 28 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY Severe thunderstorms with tornadoes are possible along and south of line from Red Oak Iowa to Beatrice Nebraska. Large hail, up to grapefruit sized, and damaging winds are possible. Strong instability and directional shear will sustain storms. The axis of severe storms capable of producing tornadoes will shift south as the the evening progresses. Additional thunderstorms, some severe, will be possible overnight. The main threat from these storms will be large hail, damaging winds and heavy rainfall that may produce flash flooding. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY Additional chances for severe thunderstorms will come Thursday afternoon and evening along a front meandering across the outlook area. Large hail and damaging winds will be the main threat with storms. Training storms may lead to flooding and flash flooding. Thunderstorm chances continue Sunday through Monday night in association with upper level weather system moving across the region. .SPOTTER INFORMATION STATEMENT... Storm spotter activation is needed this evening.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
401 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TORNADO ENE SIDNEY 40.75N 95.64W
06/28/2017 FREMONT IA TRAINED SPOTTER
&&
SFORTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
426 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM TORNADO 4 WSW YORKTOWN 40.71N 95.23W
06/28/2017 PAGE IA TRAINED SPOTTER
STOVE PIPE TORNADO ON GROUND, LASTED 5 MIN.
&&
SFORTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
428 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 5 NW YORKTOWN 40.79N 95.22W
06/28/2017 E2.50 INCH PAGE IA EMERGENCY MNGR
&&
SFORTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
455 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 2 N SHENANDOAH 40.79N 95.37W
06/28/2017 E3.00 INCH PAGE IA BROADCAST MEDIA
A MIXTURE OF BASEBALL AND TEA CUP SIZED HAIL
&&
SFORTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
500 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TORNADO BRADDYVILLE 40.58N 95.04W
06/28/2017 NODAWAY IA NWS EMPLOYEE
RELAYED REPORT FROM LAW ENFORCEMENT
&&
SFORTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
503 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL HAMBURG 40.61N 95.65W
06/28/2017 M1.00 INCH FREMONT IA TRAINED SPOTTER
HEAVY RAIN
&&
J-E.KLISHThe Omaha radar (KOAX), 96 km away, was scanning. The volume nearest the first event began at 22:12 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710872.